Cisplatin-induced increases in spontaneous neural activity in the dorsal cochlear nucleus and associated outer hair cell loss

Sarah Theodoroff, James A. Kaltenbach, Michael W. Church, Donald L. Burgio, Chad E. Afman

Research output: Contribution to journalArticle

25 Citations (Scopus)

Abstract

Tinnitus is one of the consequences of cisplatin chemotherapy, but its underlying mechanisms are not well understood. Since it has been shown that cisplatin causes outer hair cell loss, it is possible that loss of these cells might induce tinnitus by increasing spontaneous activity in the central auditory system. To test this possibility, the present study examined the effects of cisplatin treatment on cochlear hair cells and on spontaneous neural activity in the dorsal cochlear nucleus of hamsters. Recordings, carried out approximately 1 month after cisplatin treatment, demonstrated significant increases in spontaneous activity across broad regions of the dorsal cochlear nucleus relative to levels in saline-treated controls. Histological results showed that cisplatin-treated animals also displayed dramatic loss of outer hair cells over most of the basal turn of the cochlea. Inner hair cells remained intact, although some evidence of damage to their stereocilia was evident. These findings indicate that cisplatin treatment causes abnormalities in spontaneous activity in the dorsal cochlear nucleus that are associated with widespread damage to outer hair cells. However, since some damage to inner hair cells was also observed, the role of inner hair cell injury in contributing to higher spontaneous activity cannot be ruled out.

Original languageEnglish (US)
Pages (from-to)24-29
Number of pages6
JournalAudiology
Volume39
Issue number1
StatePublished - Jan 2000
Externally publishedYes

Fingerprint

Outer Auditory Hair Cells
Cochlear Nucleus
Alopecia
Inner Auditory Hair Cells
Cisplatin
Tinnitus
Auditory Hair Cells
Stereocilia
Cochlea
Cricetinae
Therapeutics
Drug Therapy

Keywords

  • Cisplatin
  • Dorsal cochlear nucleus
  • Outer hair cells
  • Spontaneous activity
  • Tinnitus

ASJC Scopus subject areas

  • Otorhinolaryngology
  • Speech and Hearing

Cite this

Cisplatin-induced increases in spontaneous neural activity in the dorsal cochlear nucleus and associated outer hair cell loss. / Theodoroff, Sarah; Kaltenbach, James A.; Church, Michael W.; Burgio, Donald L.; Afman, Chad E.

In: Audiology, Vol. 39, No. 1, 01.2000, p. 24-29.

Research output: Contribution to journalArticle

Theodoroff, Sarah ; Kaltenbach, James A. ; Church, Michael W. ; Burgio, Donald L. ; Afman, Chad E. / Cisplatin-induced increases in spontaneous neural activity in the dorsal cochlear nucleus and associated outer hair cell loss. In: Audiology. 2000 ; Vol. 39, No. 1. pp. 24-29.
@article{504cea2e8f324665b3735e411de093fe,
title = "Cisplatin-induced increases in spontaneous neural activity in the dorsal cochlear nucleus and associated outer hair cell loss",
abstract = "Tinnitus is one of the consequences of cisplatin chemotherapy, but its underlying mechanisms are not well understood. Since it has been shown that cisplatin causes outer hair cell loss, it is possible that loss of these cells might induce tinnitus by increasing spontaneous activity in the central auditory system. To test this possibility, the present study examined the effects of cisplatin treatment on cochlear hair cells and on spontaneous neural activity in the dorsal cochlear nucleus of hamsters. Recordings, carried out approximately 1 month after cisplatin treatment, demonstrated significant increases in spontaneous activity across broad regions of the dorsal cochlear nucleus relative to levels in saline-treated controls. Histological results showed that cisplatin-treated animals also displayed dramatic loss of outer hair cells over most of the basal turn of the cochlea. Inner hair cells remained intact, although some evidence of damage to their stereocilia was evident. These findings indicate that cisplatin treatment causes abnormalities in spontaneous activity in the dorsal cochlear nucleus that are associated with widespread damage to outer hair cells. However, since some damage to inner hair cells was also observed, the role of inner hair cell injury in contributing to higher spontaneous activity cannot be ruled out.",
keywords = "Cisplatin, Dorsal cochlear nucleus, Outer hair cells, Spontaneous activity, Tinnitus",
author = "Sarah Theodoroff and Kaltenbach, {James A.} and Church, {Michael W.} and Burgio, {Donald L.} and Afman, {Chad E.}",
year = "2000",
month = "1",
language = "English (US)",
volume = "39",
pages = "24--29",
journal = "Audiology",
issn = "0020-6091",
publisher = "Decker Publishing",
number = "1",

}

TY - JOUR

T1 - Cisplatin-induced increases in spontaneous neural activity in the dorsal cochlear nucleus and associated outer hair cell loss

AU - Theodoroff, Sarah

AU - Kaltenbach, James A.

AU - Church, Michael W.

AU - Burgio, Donald L.

AU - Afman, Chad E.

PY - 2000/1

Y1 - 2000/1

N2 - Tinnitus is one of the consequences of cisplatin chemotherapy, but its underlying mechanisms are not well understood. Since it has been shown that cisplatin causes outer hair cell loss, it is possible that loss of these cells might induce tinnitus by increasing spontaneous activity in the central auditory system. To test this possibility, the present study examined the effects of cisplatin treatment on cochlear hair cells and on spontaneous neural activity in the dorsal cochlear nucleus of hamsters. Recordings, carried out approximately 1 month after cisplatin treatment, demonstrated significant increases in spontaneous activity across broad regions of the dorsal cochlear nucleus relative to levels in saline-treated controls. Histological results showed that cisplatin-treated animals also displayed dramatic loss of outer hair cells over most of the basal turn of the cochlea. Inner hair cells remained intact, although some evidence of damage to their stereocilia was evident. These findings indicate that cisplatin treatment causes abnormalities in spontaneous activity in the dorsal cochlear nucleus that are associated with widespread damage to outer hair cells. However, since some damage to inner hair cells was also observed, the role of inner hair cell injury in contributing to higher spontaneous activity cannot be ruled out.

AB - Tinnitus is one of the consequences of cisplatin chemotherapy, but its underlying mechanisms are not well understood. Since it has been shown that cisplatin causes outer hair cell loss, it is possible that loss of these cells might induce tinnitus by increasing spontaneous activity in the central auditory system. To test this possibility, the present study examined the effects of cisplatin treatment on cochlear hair cells and on spontaneous neural activity in the dorsal cochlear nucleus of hamsters. Recordings, carried out approximately 1 month after cisplatin treatment, demonstrated significant increases in spontaneous activity across broad regions of the dorsal cochlear nucleus relative to levels in saline-treated controls. Histological results showed that cisplatin-treated animals also displayed dramatic loss of outer hair cells over most of the basal turn of the cochlea. Inner hair cells remained intact, although some evidence of damage to their stereocilia was evident. These findings indicate that cisplatin treatment causes abnormalities in spontaneous activity in the dorsal cochlear nucleus that are associated with widespread damage to outer hair cells. However, since some damage to inner hair cells was also observed, the role of inner hair cell injury in contributing to higher spontaneous activity cannot be ruled out.

KW - Cisplatin

KW - Dorsal cochlear nucleus

KW - Outer hair cells

KW - Spontaneous activity

KW - Tinnitus

UR - http://www.scopus.com/inward/record.url?scp=0034087532&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0034087532&partnerID=8YFLogxK

M3 - Article

VL - 39

SP - 24

EP - 29

JO - Audiology

JF - Audiology

SN - 0020-6091

IS - 1

ER -